Cardiorespiratory effects of immunotherapy with interleukin-2
The administration of interleukin 2 (IL-2) and lymphokine-activated killer (LAK) cells can mediate the regression of cancer. Treatment with IL-2 is associated with significant cardiorespiratory effects, as well as a leaky capillary syndrome requiring careful fluid management. A mild reversible depression of cardiac function is also associated with IL-2 treatment. All patients treated with recombinant IL-2 alone, with transfer of LAK cells, or with cyclophosphamide between December 1984 and September 1987 (total of 423 treatment courses in 317 total patients) were evaluated as to the development of significant cardiorespiratory toxicity. Of the 423 treatment courses, only 1.8% were associated with severe peripheral edema and only 2.8% and 3.1% respectively, were associated with significant ascites or pleural effusions. Thirty-nine of 423 patients (9.2%) had severe respiratory distress and 27 patients required intubation (6.4%). Cardiovascular effects included tachycardia and hypotension requiring vasopressor administration in 65% and intravenous (IV) fluid administration. Weight gain greater than or equal to 10% of body weight was noted in 32% of the 423 patients. Arrhythmias were primarily supraventricular (9.7%) and responded well to conventional medical treatments. Angina or ischemic changes were noted in 2.6% of patients and myocardial infarction in 1.2%. IL-2 caused peripheral vasodilation, with a significant decrease in peripheral vascular resistance (2,254 +/- 398 v 1,303 +/- 351 dyne.s.cm-5, P less than .0001), and an increase in heart rate (66.2 +/- 10 v 104.3 +/- 9.6 beats/min, P less than .0001). There was also evidence of mild cardiac dysfunction, with a significant decrease in the left ventricular stroke work (LVSW) index (P less than .0001) and ejection fraction (LVEF) (from 58% +/- 10% to 52% +/- 9%, P less than .03). A repeat LVEF performed after 1 to 3 months, had returned to baseline values (60% +/- 10%). A mean 64% increase in the rate of disappearance of radioactive iodine (125I) albumin (P less than .05) consistent with the development of a leaky capillary syndrome was noted. Patients with underlying cardiorespiratory diseases may be at greater risk during IL-2 administration and should not be selected to undergo this treatment.